We’ve received many questions from readers anxious about receiving a COVID-19 vaccine. Several questioned reactions they experienced after receiving their shot. I hope our responses help answer the questions you may have as well.
Q: I received my second COVID-19 vaccine. Two days later, I noticed a hard, painful knot in my armpit on the side of the shot. Is that normal?
A: By the time you’re reading this, the tenderness should already be gone. The “knot” is a lymph node. Sometimes, lymph nodes in and around the head and neck are called “glands” because they get confused with the salivary glands that make saliva or spit. Lymph nodes play an important role in the immune system.
It’s not unusual for lymph nodes surrounding a vaccination site to become tender and swollen. In the case of the current COVID-19 vaccines, cells in the arm take up the vaccine messenger RNA (mRNA) and use it to produce the virus spike protein.
The immune system recognizes the spike protein is foreign and carries it to lymph nodes for processing. The lymph nodes begin enlarging as the immune cells within begin multiplying and other immune cells enter the lymph node to join.
Each lymph node functions as a conference room where the immune cells meet and communicate with each other. As a result of all their “talk,” the cells learn to better recognize the spike protein as well as to make more effective antibodies. The immune cells leave the lymph nodes to patrol areas like the nose and lungs to quickly attack the virus should it be encountered.
The tenderness that occurs is likely because of the rapid growth of the lymph nodes, as well as some of the chemicals released by the immune cells. If the pain is bothersome, you can take pain medications like acetaminophen or ibuprofen.
The lymph nodes become smaller and quit hurting as the immune cells leave. The lymph nodes don’t go completely away, and you may still be able to feel them for years. You should seek medical attention if your lymph nodes continue to grow or become increasingly tender for more than a week.
Q: About a week after my first Moderna COVID-19 vaccine, I developed a large itchy splotch near the vaccination site. Should I get my second shot?
A: The rash that appears five to nine days after vaccination is a rare side effect that occurs only with the Moderna vaccine and not the Pfizer vaccine. The red area may be slightly raised and quite large measuring six to nine inches in length. It may be slightly itchy or tender, and it resolves within a week.
It’s a delayed hypersensitivity reaction to the vaccine indicating the immune system is working. It doesn’t seem to recur with the second vaccination. On the other hand, some people only get it with their second injection. The good news is that it’s safe to for you to get your second dose.
You can take any antihistamine, such as cetirizine or diphenhydramine, if the itch bothers you. Another option is to rub one percent hydrocortisone cream on the affected area. It will resolve whether you treat it or not.